Antidepressants, such as Zoloft, can have an effect on a woman’s menstrual cycle and cause side effects that interfere with menstruation.
Zoloft is a commonly used antidepressant known as a selective serotonin reuptake inhibitor (SSRI), which works to balance levels of serotonin in the brain that otherwise may cause depression, panic disorder, obsessive compulsive disorder, anxiety, post-traumatic stress disorder, and premenstrual dysphoric disorder.
Women may also be prescribed Zoloft to help combat issues that result from menstruation, pre-menopause, perimenopause, and menopause. Zoloft can result in common side effects, some of which can disrupt the menstrual cycle and cause irregular symptoms.
Zoloft Effects on Pre-menstruation
Antidepressants can be used to help women cope with the emotional and psychological effects of pre-menstruation, such as premenstrual depression.
Taking Zoloft can help regulate menstrual cycle-related symptoms, such as severe mood changes, including irritability, depression, anger, and mood swings that can take place in menstruating women.
Zoloft is also used to alleviate suffering from women experiencing extreme effects of premenstrual dysphoric disorder and premenstrual syndrome.
Zoloft is one of the commonly used forms of treatment for PMS and PMDD that work to increase brain serotonin levels and balance emotions.
For women taking Zoloft to help treat premenstrual dysphoric disorder, it is recommended to take Zoloft daily throughout the duration of their menstrual cycle or during the latter phase of the cycle, based on the recommendation of your doctor.
Side Effects of Zoloft on Menstrual Cycle
Taking Zoloft can result in side effects that commonly affect the menstrual cycle. For women taking antidepressants, changes in the menstrual cycle and increased irregularity can occur, causing late or missed periods that are off cycle.
It can also cause menorrhagia, in which there may be heavy and prolonged menstrual bleeding.
A shortened menstrual cycle, menstrual spotting, and amenorrhea have also been reported to be linked to taking antidepressants as well.
Abnormal uterine bleeding has also been found to be an adverse side effect of taking SSRI antidepressants.
Overall, you may experience an erratic menstrual cycle and exacerbated menstrual symptoms while on Zoloft, and if any of the symptoms begin to worry you, you should consult with a doctor.
When going off of Zoloft, you may continue to experience the symptoms of irregular period cycles for a short time before they are regulated again and the cycles return to normal.
Due to the increased hormone imbalance that may come with a Zoloft withdrawal, the menstrual cycle may continue to be irregular and you may continue to exhibit symptoms for a few weeks after. Withdrawal side effects may include symptoms that worsen effects of the menstrual cycle, such as insomnia, irritability, anxiety, headache and fatigue.
There are also rare side effects, such as menstrual disorder, severe uterine pain, intermenstrual bleeding, vaginal hemorrhage, amenorrhea, abnormal vaginal discharge, and heavy bleeding.
Fluctuating estrogen levels that occur during the menstrual cycle are likely to create issues when combined with antidepressants due to the fact that estrogen raises serotonin, and a decrease in estrogen during points of the menstrual cycle can lead to reduced serotonin levels as well and increased symptoms of depression.
Zoloft can also cause sexual side effects, such as vaginal dryness, decreased libido, and difficulty achieving orgasm.
Other side effects of Zoloft include increased sweating, sleepiness, insomnia, nausea, diarrhea, tremors, dry mouth, fatigue, headaches, weight loss or gain, and dizziness.
Often, these side effects are commonly experienced right after starting the doses and will typically improve over the first couple of weeks.
Although short term side effects are common, there are no long term effects of Zoloft and symptoms should return to normal either while taking the medication or after the medication has stopped.
In all, you should be aware that taking Zoloft can have an effect on your menstrual cycle. Your periods may be late or follow an irregular cycle, or you may experience more painful and heavier period flows during your cycle.
After coming off of Zoloft, withdrawal may allow for this irregularity to continue for some time, but symptoms should return to normal within a few weeks.
I am on Sertraline 50mg.
It is my second week since starting the medication and i just started my period. It began with light spotting, which is not normal for me, and after two days it is the heaviest it has EVER been with MASSIVE clots as well. I feel so great since taking it and would hate to have to stop. I have scheduled an appointment with my OBGYN for next week.
I just want to know if this is this normal?
My primary physician told me that it is not common with this medication and to see my OBGYN if it persists.
Has anyone else experienced this?
Hi thank you. I have seen my doctor and I am now off zoloft. I have gone to natural supplements to help with the anxiety and also b’s , omega 3s and such….so far it’s been helping me much better. Withdrawal from the zoloft seems too bad considering I was only on them for 3 weeks. The occasional nauseousness and lightheaded comes around but I just focus on other things and know that it’s just leaving my body. I will be seeing a nutritionist so to make even healthier choices
Hi, I am 3 weeks on Zoloft 25mg (first time taking thus type of med) spoke to my doctor today about stopping it and going to natural medicine. She was ok with it but my goodness I’ve started my period and this pain is awful. I had to take my second med to ease anxiety quickly which is hieghted do to my period, or at least I think. Either way this has been 3 weeks of annoying symptoms.
Hi Jo, any changes in medication can affect your period and also symptoms. It’s also something that can take a few months to get regulated. The secondary anxiety and such can be the result of coming off zoloft. I would talk to your doctor about your symptoms, they should be your first line of defense for helping you out. Also, you can review some of the other articles we have about vitamins, such as vitamin E and B that might help with PMS and reducing other period related symptoms. Good luck.